MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® MALECOT MODEL DRAIN; BARDEX MALECOT MODEL DRAIN

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® MALECOT MODEL DRAIN; BARDEX MALECOT MODEL DRAIN
Model Number 086032
Health Effect - Clinical Codes Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Liver Damage/Dysfunction (1954); Renal Failure (2041); Ulceration (2116)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device was not returned.
 
Event or Problem Description
It was reported that a (b)(6) male was admitted to the hospital with an upper gastrointestinal bleed and esophageal varcies, which required blood transfusions and intubation.A nasogastric tube was not able to be placed in the patient due to epistaxis.The patient required a rectal tube for lactulose administration as needed to treat hepatic encephalopathy.A bardex malecot model drain, product catalog number 086032, was placed rectally in the patient on (b)(6) 2017 and was indwelling until it was removed on (b)(6) 2017.The reason for removal is unknown.A second malecot drain, with the same product catalog number, was placed on (b)(6) 2017 and removed on the same day due to an occlusion.On (b)(6) 2017, the patient developed a lower gastrointestinal bleed and a sigmoidoscopy was performed revealing an ulceration in an unknown area, which was the source of the bleeding.A hemostatic clip was placed to stop the bleeding.On (b)(6) 2017 an external fecal system was put in place on the patient for fecal management.The patient expired later in the month of november, however ,the exact date is unknown.The cause of death was liver failure.The patient had a history of renal failure and liver disease.Per review of the bard product insert, it is stated that this device is for urological use only.Per additional information received.The ulceration was at the anorectal area.
 
Additional Manufacturer Narrative
The reported event was confirmed as use-related based on the given event description provided by the user.No sample was returned for evaluation.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use state the following: ¿bard urological catheter warning: do not use ointments or lubricants having a petrolatum base.They will damage latex.Visually inspect the product for any imperfections or surface deterioration prior to use.Storage: store catheters at room temperature away from direct exposure to light, preferably in the original box.For urological use only.Manufactured in u.S.A.Packaged in mexico this is a single use device.Do not resterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.Caution: contains or presence of natural rubber latex sterilized by ethylene oxide do not use if package is damaged.Single use only do not resterilize caution, consult accompanying documents.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable laws and regulations.¿ (b)(4).The device was not returned.
 
Event or Problem Description
It was reported that a (b)(6) year-old male was admitted to the hospital with an upper gastrointestinal bleed and esophageal varcies, which required blood transfusions and intubation.A nasogastric tube was not able to be placed in the patient due to epistaxis.The patient required a rectal tube for lactulose administration as needed to treat hepatic encephalopathy.A bardex malecot model drain, product catalog number 086032, was placed rectally in the patient on (b)(6) 2017 and was indwelling until it was removed on (b)(6) 2017.The reason for removal is unknown.A second malecot drain, with the same product catalog number, was placed on (b)(6) 2017 and removed on the same day due to an occlusion.On (b)(6) 2017, the patient developed a lower gastrointestinal bleed and a sigmoidoscopy was performed revealing an ulceration in an unknown area, which was the source of the bleeding.A hemostatic clip was placed to stop the bleeding.On (b)(6) 2017 an external fecal system was put in place on the patient for fecal management.The patient expired later in the month of november, however ,the exact date is unknown.The cause of death was liver failure.The patient had a history of renal failure and liver disease.Per review of the bard product insert, it is stated that this device is for urological use only.Per additional information received.The ulceration was at the anorectal area.

Brand Name
BARDEX® MALECOT MODEL DRAIN
Common Device Name
BARDEX MALECOT MODEL DRAIN
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key7163961
Report Number1018233-2018-00021
Device Sequence Number1863449
Product Code FEW
UDI-Device Identifier00801741023927
UDI-Public(01)00801741023927
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K070879
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model Number086032
Device Catalogue Number086032
Device Lot NumberNGBP2484
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2017
Supplement Date Received by Manufacturer01/11/2018
Initial Report FDA Received Date01/04/2018
Supplement Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR